Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 22, 2020, 2:56 AM MDT for 10 counties in Utah. It took effect at Aug 22, 2020, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2020, 2:56 AM MDT (08:56 UTC)
- In effect from
- Aug 22, 2020, 12:00 PM MDT
- Expired
- Aug 23, 2020, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 85 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.9 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4041 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WWUS85 KSLC 220856 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 256 AM MDT Sat Aug 22 2020 UTZ493-496-498-222200- /O.NEW.KSLC.FW.W.0029.200822T1800Z-200823T0300Z/ Central Utah Mountains-Color Country Mountains-Grand Staircase- 256 AM MDT Sat Aug 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 493...496 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for dry thunderstorms and gusty outflow winds, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains... Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. * THUNDERSTORMS...Isolated thunderstorms with little or no rain expected. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
3 follow-up statements
839 WWUS85 KSLC 222037 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 237 PM MDT Sat Aug 22 2020 UTZ479>484-488-489-494-495-231200- /O.NEW.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Henry Mountains-Color Country West Desert- 237 PM MDT Sat Aug 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...480...481...482...483...484...488...489...494 AND 495... The National Weather Service in Salt Lake City has issued a Red Flag Warning for dry thunderstorms and gusty outflow winds, which is in effect from noon to 9 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern Ashley National Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 495 Color Country West Desert. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Isolated to widely scattered thunderstorms will develop with little or no rain anticipated. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ493-496-498-231200- /O.EXT.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/ Central Utah Mountains-Color Country Mountains-Grand Staircase- 237 PM MDT Sat Aug 22 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 493...496 AND 498... * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains... Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Isolated thunderstorms with little or no rain will continue through the early evening. Isolated to widely scattered thunderstorms will develop again tomorrow afternoon. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
859 WWUS85 KSLC 230916 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 316 AM MDT Sun Aug 23 2020 UTZ493-496-498-232215- /O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/ Central Utah Mountains-Color Country Mountains-Grand Staircase- 316 AM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 493...496 AND 498... * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains... Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms with little or no rain will occur this afternoon through through this early evening. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ479>484-488-489-494-495-232215- /O.CON.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Henry Mountains-Color Country West Desert- 316 AM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...480...481...482...483...484...488... 489...494 AND 495... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern Ashley National Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 495 Color Country West Desert. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms will develop with little or no rain anticipated. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
025 WWUS85 KSLC 232040 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 240 PM MDT Sun Aug 23 2020 UTZ479>484-488-489-494-495-240300- /O.CON.KSLC.FW.W.0030.000000T0000Z-200824T0300Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- Tavaputs Plateau-Manti National Forest-San Rafael Swell- Henry Mountains-Color Country West Desert- 240 PM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...480...481...482...483...484...488...489...494 AND 495... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern Ashley National Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 Manti National Forest...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 495 Color Country West Desert. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms will continue into the early evening with little or no rain anticipated. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ493-496-498-240300- /O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/ Central Utah Mountains-Color Country Mountains-Grand Staircase- 240 PM MDT Sun Aug 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 493...496 AND 498... * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains... Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * IMPACTS...With critical fire weather conditions, any fire starts will spread rapidly. * THUNDERSTORMS...Widely scattered thunderstorms with little or no rain will occur through the early evening. * OUTFLOW WINDS...Any thunderstorms will be capable of producing outflow winds in excess of 40 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:48 PM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 21, 9:48 PM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
Issued by National Weather Service Grand Junction CO
948 PM MDT Fri Aug 21 2020
.SYNOPSIS...High pressure over Arizona will strengthen into
Saturday, maintaining a very warm air mass across the region through
the upcoming weekend. Moisture rotating around this high will bring
a threat for afternoon thunderstorms this weekend over the higher
terrain, with a better chance of showers and thunderstorms across
the lower elevations by early next week.
&&
.DISCUSSION...High pressure centered over northern Arizona will
slowly migrate towards the Four Corners region through the weekend.
In the meantime, with the ridge suppressed to the south, the
midlevel flow has been set up with trajectories that have brought
smoke from California wildfires into Utah, especially northern Utah.
This smoke is expected to linger through at least tomorrow per
latest guidance. As the high shifts northward and amplifies, some of
the smoke will then retreat northward for the beginning of the week.
Otherwise, drier air over Utah has kept weak convection this
afternoon confined mainly to the Uintas through southern mountains
and adjacent valleys to the east. This convection is winding down
now with the loss of daytime heating. With the high shifting towards
the Four Corners, moisture will begin spreading into Utah again from
the southwest tomorrow, then increase through at least the early
part of next week. This will bring increasing coverage of convection
to the area each day. Otherwise, temperatures will remain on the
warm side with above normal readings through early next week.
Updated the grids to make minor adjustments to PoP/Sky with no real
impact on the going text products. The Excessive Heat Warning will
is still expected to expire at 11 PM.
&&
.AVIATION...MVFR conditions are expected to prevail over the SLC
terminal through the valid TAF period due to smoke over the valley.
There is a 30% chance visibility improves to greater than 6 miles by
late tomorrow morning, but a noticeable haze will continue.
Otherwise, largely clear skies are expected to prevail. Southerly
winds becoming established for the night, and a switch to northwest
winds is expected around 19-20z tomorrow.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 11 PM MDT this evening for UTZ019-
021.
WY...None.
&&
Cheng
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 21, 10:41 PM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 1041 PM MDT Fri Aug 21 2020 UTZ001>016-019>021-517-518-WYZ021-221300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 1041 PM MDT Fri Aug 21 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Tonight No hazardous weather is expected tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon and evening thunderstorms will remain possible across the area through the weekend. Moisture is expected to increase across the area early next week resulting in better coverage across the outlook area. A very warm airmass will remain in place through the weekend with near record high temperatures expected across much of the outlook area each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:37 PM MDT | Red Flag Warning | SLC | Beaver, Cache, Carbon, Duchesne, Emery, Garfield and 12 more | 30 hr |
| Aug 22, 3:06 PM MDT | Special Weather Statement | SLC | Piute | 24 min |
| Aug 22, 3:31 PM MDT | Special Weather Statement | SLC | Sevier | 44 min |
| Aug 22, 5:13 PM MDT | Special Weather Statement | SLC | 32 min |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.